MENU
 

It's easy to get answers about health and nutrition! Just send your question by email to askdrgourmet@drgourmet.com and Dr. Harlan will respond to selected questions of general interest. Answers will be posted in the Ask Dr. Gourmet newsletter (sign up now!) and archived in the Ask Dr. Gourmet section of the website.

Please note that the Ask Dr. Gourmet feature is restricted to questions regarding food and nutrition. Due to the many questions we receive, not all questions may be answered. For more specific questions about your individual health, please contact your doctor. About Timothy S. Harlan, MD, FACP | Terms of Use | Privacy Policy

 


 

Ask Dr. Gourmet



Should I worry about interactions between Coumadin, Pepcid, and Protonix?

They have just put me on Coumadin. I also eat pepcid all the time, take Protonix once a day, and have a stiff drink at the end of the night (it helps me sleep). Should I worry about interaction between any of them?

Dr. Gourmet Says...

two old-fashioned glasses full of whiskey against a club-like background

You need to speak with your physician immediately. If you are having to take Pepcid as often as you are, this could be an indication of a stomach ulcer. This can be very dangerous while you are on Coumadin. Pepcid and Protonix are similar in that they both help reduce acid production. Protonix is more powerful, and if you are having pain while on this medication it is a very worrisome sign.

You should speak with your doctor about your drinking. Drinking alcohol and taking Coumadin can be an issue and many physicians prefer to know about this. I generally ask my patients to avoid any alcohol use while on Coumadin.

Call your doctor and schedule an appointment. Take all of your medications with you, including anything that you are taking over the counter.

Thanks for writing,

Timothy S. Harlan, MD, FACP
Dr. Gourmet